Minnesota, 2012

Hail and Damaging Winds in Minnesota, June 14, 2012

June 14, 2012 · NWS DLH · 4 events in 2 counties and zones

A strong cold front, moving east from the Red River Valley, interacted with a warm front over central Minnesota, producing hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong cold front, moving east from the Red River Valley, interacted with a warm front over central Minnesota, producing hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 14, 12:50 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 14, 12:50 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
150 PM CDT THU JUN 14 2012

.AVIATION.../18Z TAF ISSUANCE/
SCATTERED SHOWERS AND STORMS WILL REDEVELOP ACROSS MOST OF THE
NORTHLAND THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THE
FRONT WILL MOVE OFF TO THE EAST TONIGHT...CAUSING THE
SHOWERS/STORMS TO END FROM WEST TO EAST. CIGS WILL BE IN THE
MVFR/VFR RANGE...WHILE VSBYS IN THE STRONGER STORMS WILL BE IN THE
IFR/MVFR RANGE. SOME FOG...ESPECIALLY AROUND LAKE SUPERIOR...WILL
REDEVELOP AND LINGER THROUGH THE EVENING HOURS. SKIES SHOULD CLEAR
OUT BY EARLY FRIDAY MORNING AS HIGH PRESSURE BUILDS BACK IN
ACROSS THE NORTHLAND.

&&

.PREV DISCUSSION... /ISSUED 907 AM CDT THU JUN 14 2012/

UPDATE...
INCREASED STRESS ON THUNDER AND HEAVY RAIN ACROSS THE AREA INTO
EARLY EVENING. SLOWLY DECREASED EMPHASIS...USING SCATTERED WORDING
WEST OF THE IRON RANGE LATE THIS AFTERNOON AND EVENING.

SHORT TERM...
PERSISTENT MCC IS PRODUCING LOCAL ONE-HOUR RAINFALLS OVER 2 INCHES
IN AND JUST EAST OF THE UPPER ST CROIX VALLEY. UP TO AN INCH AN
HOUR CONTINUES TO FALL OVER THE IRON RANGE. CONTINUED INFLOW OF
DEEP TROPICAL MOISTURE FROM THE GULF AND FALLING STABILITIES
SUGGEST THAT THUNDER COULD CONTINUE. BACK-BUILDING OF THUNDER IS
BECOMING VIGOROUS WEST AND ESPECIALLY SOUTHWEST OF THE IRON RANGE.

PREV DISCUSSION... /ISSUED 638 AM CDT THU JUN 14 2012/

AVIATION...12Z TAFS

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE CWA THIS MORNING
WITH PERIODS OF MVFR LOW CIGS AND VISBYS DUE TO HEAVY RAIN. THESE
STORMS WILL MOVE OFF TO THE EAST WITH ANOTHER ROUND FORMING AROUND
20Z ALONG A SLOW MOVING COLD FRONT. SKIES SHOULD BEGIN TO CLEAR
FROM WEST TO EAST LATER THIS EVENING.

PREV DISCUSSION... /ISSUED 403 AM CDT THU JUN 14 2012/

SHORT TERM...SEVERE WEATHER AND HEAVY RAIN POTENTIAL WILL BE THE
MAIN SHORT TERM FOCUS TODAY.

AT 330 AM...ISOLATED SHOWERS AND THUNDERSTORMS WERE FOUND ACROSS
NE MN. FURTHER WEST...STRONG THUNDERSTORMS WERE MOVING FROM THE
RED RIVER VALLEY INTO WESTERN MN. THERE HAVE BEEN A FEW WARNINGS
SO FAR THIS MORNING...BUT HAVE BEEN FAIRLY LIMITED AS THE STORMS
HAVE BECOME ELEVATED DURING THE NIGHT. INTENSE LLJ OF 50+ KNOTS
WILL PERSIST THROUGH THE MORNING...WITH CONTINUED ELEVATED STORM
DEVELOPMENT.

THE 00Z/06Z MODELS ARE HAVING A BIT OF A TOUGH TIME DEPICTING THE
CURRENT CONVECTION ACROSS THE REGION. THE 4 KM NMM WRF ACTUALLY
DOES REASONABLY WELL...BUT IS TOO SLOW AND HAS LESS PCPN THAN
CURRENTLY ONGOING. THINK THE CURRENT MCS WILL MOVE EASTWARD INTO
THE CWA THIS EARLY MORNING. WILL CONTINUE TO MAINTAIN LIKELY POPS
ACROSS MUCH OF THE AREA THIS MORNING GIVEN PROPAGATION AND
FAVORABLE MCS MAINTENANCE NUMBERS. CANNOT RULE OUT A FEW ELEVATED
STORMS PRODUCING SEVERE HAIL.

THE FOCUS FOR THE AFTERNOON WILL SHIFT TO A FAIRLY WIDESPREAD
CHANCE OF SEVERE THUNDERSTORMS...ALONG WITH SOME POSSIBLE HEAVY
RAIN. ACTUALLY FEEL FAIRLY COMFORTABLE WITH THE 4 KM NMM WRF
SIMULATED REFLECTIVITY...IN TERMS OF COVERAGE AND CONVECTIVE MODE.
NAM MUCAPE VALUES BY LATE THIS AFTERNOON RISE TO AOA 3000
J/KG...AND IT APPEARS IT WILL DEFINITELY BE SURFACE BASED. SPC HAS
A 10 PERCENT TORNADO RISK INTO PINE COUNTY...WITH A 30 PERCENT
HAIL AND WIND. BULK SHEAR VALUES WILL BE HIGHEST NORTH AND EAST OF
THE GREATEST RISK AREA. NONETHELESS...IT LOOKS LIKE IT WILL BE A
VERY ACTIVE AFTERNOON AND EVENING FOR SEVERE WEATHER ACROSS MUCH
OF MINNESOTA AND WISCONSIN.

PRECIPITABLE WATER VALUES REACH AROUND 1.6 INCHES...WHICH COULD
RESULT IN LOCALLY HEAVY RAINFALL ACROSS THE CWA. RIVER LEVELS ARE
STILL ELEVATED IN MOST AREAS...BUT IT LOOKS LIKE THE STORMS WILL
AT LEAST BE TRANSITORY...AND WILL BE PUSHING OUT OF THE CWA
THIS EVENING ALREADY. THIS WILL DEFINITELY HELP TO LESSEN THE
FLOODING THREAT...BUT CANNOT RULE OUT HEAVY RAINFALL.

THE SHOWERS AND STORMS WILL MOVE OUT OF THE REGION
TONIGHT...ALLOWING FOR CLEARING SKIES. HAVE DROPPED TEMPS SEVERAL
DEGREES...CLOSER TO MOS GUIDANCE. FRIDAY SHOULD BE GENERALLY
DRY...WITH TEMPERATURES INTO THE 80S FOR MOST AREAS.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY NIGHT.

THE MAIN FOCUS FOR THE EXTENDED IS THE POTENTIAL FOR SEVERAL STORM
SYSTEMS TO AFFECT THE REGION THROUGH THE MIDDLE OF NEXT WEEK. MEDIUM
TO LONG RANGE MODELS ARE NOT IN THE BEST AGREEMENT ON TIMING AND
PLACEMENT OF INDIVIDUAL SHORT WAVES. HOWEVER...THEY DO AGREE THAT
DEEP SOUTHERLY FLOW WILL BE IN PLACE BY SATURDAY AFTERNOON AHEAD OF
A STRONG COLD FRONT. SHEAR AND INSTABILITIES WILL BE SUFFICIENT TO
SUPPORT SEVERE THUNDERSTORMS AHEAD OF THE COLD FRONT. SPC HAS
ALREADY INCLUDED OUR CWA IN A SEE TEXT FOR THE DAY 3 CONVECTIVE
OUTLOOK. WE LOOK TO DRY OUT A BIT ON SUNDAY BEFORE THE NEXT STRONG
SHORTWAVE AND COLD FRONT MOVE IN ON MONDAY. THIS WILL BRING ANOTHER
CHANCE OF SEVERE WEATHER AND HEAVY RAINFALL. THIS FAST MOVING ZONAL
PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK WITH SEVERAL MORE
CHANCES FOR HEAVY RAINFALL. FLOODING MAY BECOME AN ISSUE BY NEXT
WEEK AS THE GROUND BECOMES MORE SATURATED. TEMPERATURES WILL
CONTINUE TO BE AOA SEASONALLY NORMS FOR MID JUNE.

&&

.POINT TEMPS/POPS...
DLH  55  79  58  78 /  70  10  20  60
INL  54  79  55  80 /  40  10  40  50
BRD  57  84  62  82 /  50  10  40  60
HYR  62  86  63  85 /  70  10  40  50
ASX  60  83  61  85 /  70  10  20  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...BERDES
Hazardous weather outlook, Jun 14, 12:45 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE DULUTH MN
145 PM CDT THU JUN 14 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
145 PM CDT THU JUN 14 2012

...SEVERE THUNDERSTORMS EXPECTED LATER THIS AFTERNOON AND INTO THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IN THE WAKE OF MORNING THUNDERSTORMS ACROSS THE REGION...ADDITIONAL
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
NORTHLAND DURING THE MID TO LATE AFTERNOON AHEAD OF A DISTURBANCE
AND COLD FRONT APPROACHING FROM THE DAKOTAS. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS WITH ANY STORMS FROM MID
AFTERNOON THROUGH THIS EVENING...ALTHOUGH TORNADOES ARE ALSO
POSSIBLE. THE AREA AT GREATEST RISK FOR TORNADOES WILL BE IN THE
VICINITY OF A NORTHWARD MOVING OUTFLOW BOUNDARY FROM PORTIONS OF
CENTRAL AND EAST CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN...FROM
THE BRAINERD LAKES AREA...EASTWARD TO PINE CITY...HINCKLEY...
HAYWARD AND SPOONER. ADDITIONAL HEAVY RAINFALL WILL ALSO BE POSSIBLE
THIS EVENING...AND WITH THE ONE TO TWO INCHES OF RAIN THAT HAS
ALREADY FALLEN IN SOME LOCALES THIS MORNING...SOME FLOODING OR FLASH
FLOODING IS ALSO POSSIBLE. THE STORMS WILL END FROM WEST TO EAST
LATE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY FROM SATURDAY THROUGH
WEDNESDAY. THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ON SATURDAY
AND SATURDAY NIGHT...AND AGAIN ON MONDAY AND MONDAY NIGHT. WHILE IT
IS TOO EARLY AT THIS TIME TO DETERMINE SPECIFIC SEVERE THUNDERSTORM
CHANCES THIS FAR IN ADVANCE...IT CERTAINLY APPEARS THAT THERE IS AT
LEAST SOME RISK FOR ADDITIONAL SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND INTO THE MIDDLE OF NEXT WEEK AS THE ACTIVE WEATHER PATTERN
PERSISTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON INTO LATE
THIS EVENING,MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
145 PM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG AND GUSTY SOUTHEAST WINDS AND LOCALLY HIGHER WAVES SHOULD
DIMINISH BY MID AFTERNOON.  ADDITIONAL STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR FROM LATE
THIS AFTERNOON THROUGH SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLY NEARLY EVERY DAY FROM SATURDAY THROUGH
WEDNESDAY. THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ON
SATURDAY AND SATURDAY NIGHT...AND AGAIN ON MONDAY AND MONDAY NIGHT.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jun 14, 9:08 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1008 AM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     TSTM WND GST     BIRCHWOOD               45.66N 91.55W
06/14/2012  M54 MPH          WASHBURN           WI   TRAINED SPOTTER

            SMALL BRANCHES DOWN. PENNY SIZE HAIL.

&&

SGOHDE
Special weather statement, Jun 14, 9:41 AM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1041 AM CDT THU JUN 14 2012

WIZ003-008-009-141600-
ASHLAND-PRICE-SAWYER-
1041 AM CDT THU JUN 14 2012

...STRONG THUNDERSTORMS WITH HEAVY RAIN OVER SAWYER AND PRICE
COUNTIES...

AT 1038 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A CLUSTER OF
STRONG THUNDERSTORMS IN THE EXELAND...WINTER AND FLAMBEAU RIVER
STATE PARK AREAS. STORMS WERE MOVING EAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 45 MPH... AND FREQUENT CLOUD TO GROUND LIGHTNING. IN
ADDITION... THESE STORMS WILL CONTINUE TO PRODUCE TORRENTIAL
RAINFALL...WITH SOME AMOUNTS APPROACHING 2 INCHES IN LESS THAN AN
HOUR WHICH MAY CAUSE LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
  WINTER...
  FLAMBEAU RIVER STATE PARK...
  EXELAND...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4560 9068 4563 9070 4563 9133 4591 9136
      4600 9059 4576 9040 4551 9048 4551 9069

 MILLER
Special weather statement, Jun 14, 10:44 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1144 AM CDT THU JUN 14 2012

WIZ002>004-141715-
ASHLAND-BAYFIELD-IRON-
1144 AM CDT THU JUN 14 2012

...STRONG SOUTH TO SOUTHEAST WINDS TO AFFECT MUCH OF THE BAYFIELD
PENINSULA THROUGH 1230 PM...

AT 1140 AM CDT...SOUTH TO SOUTHEAST WINDS FROM 35 TO 45 MPH...WITH
SOME GUSTS FROM 50 TO 55 MPH WERE AFFECTING MUCH OF THE BAYFIELD
PENINSULA OF NORTHWEST WISCONSIN.  THE WINDS ARE ASSOCIATED WITH THE
BACK EDGE OF THE AREA OF THUNDERSTORMS THAT IS DEPARTING THE AREA.

STRONG WINDS WILL AFFECT CORNUCOPIA...BAYFIELD...WASHBURN...SAND
BAY...AND THE APOSTLE ISLANDS.  THE STRONGEST WINDS ARE LIKELY TO
AFFECT THE HIGHER TERRAIN ON THE INTERIOR BAYFIELD PENINSULA TO THE
WEST OF BAYFIELD AND WASHBURN.  IT IS POSSIBLE THAT SOME SMALL TREE
LIMBS AND POWER LINES COULD BE BLOWN DOWN BY THE WINDS.

LOCATIONS IMPACTED INCLUDE...
  LA POINTE...          SAND BAY...           BAYFIELD...
  RASPBERRY ISLAND...   MADELINE ISLAND...    RED CLIFF...
  ODANAH...             OAK ISLAND...         DEVILS ISLAND...
  STOCKTON ISLAND...    MICHIGAN ISLAND...    OUTER ISLAND...

LAT...LON 4690 9064 4686 9070 4684 9072 4686 9056
      4684 9056 4673 9076 4659 9048 4651 9049
      4649 9149 4678 9150 4705 9070 4709 9074
      4702 9062 4708 9057 4697 9061 4689 9043

 MILLER
Local storm report, Jun 14, 12:14 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
114 PM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND GST 6 W CORNUCOPIA          46.86N 91.23W
06/14/2012  E60 MPH          BAYFIELD           WI   PUBLIC

            WAKE LOW WIND GUST. SEVERAL TREES DOWN ON BARK POINT

&&

SGOHDE
Special weather statement, Jun 14, 12:58 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
158 PM CDT THU JUN 14 2012

MNZ037-038-WIZ001-006-007-141945-
BURNETT-CARLTON/SOUTH ST. LOUIS-DOUGLAS-PINE-WASHBURN-
158 PM CDT THU JUN 14 2012

...A LINE OF THUNDERSTORMS IS MOVING TOWARD DULUTH AND SUPERIOR...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
GOWAN TO 5 MILES EAST OF SANDSTONE...MOVING EAST AT 45 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS OF UP TO AN INCH IN A HALF HOUR IN A FEW PLACES....

* THUNDERSTORMS WILL BE NEAR...
  BROOKSTON AND NEMADJI BY 205 PM...
  BURNETT AND NICKERSON BY 210 PM...
  SAGINAW AND WRENSHALL BY 215 PM...
  MUNGER AND TWIG BY 220 PM...
  HERMANTOWN AND PROCTOR BY 225 PM...
  WEST DULUTH AND DULUTH BY 230 PM...
  CHESTER PARK DULUTH AND ARNOLD BY 235 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4692 9300 4692 9184 4690 9186 4678 9207
      4673 9204 4669 9196 4670 9180 4605 9182
      4604 9296

EOM
Special weather statement, Jun 14, 1:23 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
223 PM CDT THU JUN 14 2012

WIZ006>008-142015-
BURNETT-SAWYER-WASHBURN-
223 PM CDT THU JUN 14 2012

...A STRONG THUNDERSTORM IS MOVING INTO THE SAND HILLS AREA...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HERTEL...MOVING EAST AT 50 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS UP TO AN INCH AND A HALF OF RAIN IN LESS THAN AN HOUR...

* THE THUNDERSTORM WILL BE NEAR...
  SPOONER AND SHELL LAKE BY 235 PM...
  TREGO AND SARONA BY 240 PM...
  EARL AND LAMPSON BY 245 PM...
  SPRINGBROOK AND BIRCHWOOD BY 250 PM...
  STONE LAKE AND STANBERRY BY 255 PM...
  NORTHWOODS BEACH AND HAYWARD BY 305 PM...
  LITTLE ROUND LAKE AND CHIEF LAKE BY 310 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4572 9218 4572 9239 4592 9243 4611 9119
      4563 9115 4563 9215

EOM

The radar

The Duluth radar (KDLH), 43 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Carlton

When
June 14, 1:25 PM CST
Where
Carlton County, 0.48 mi W of Holyoke
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.470, -92.390

Thunderstorm Wind, St. Louis

When
June 14, 1:29 PM CST
Where
St. Louis County, Adolph
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.780, -92.280

High winds brought power lines down around the intersection of Midway Road and US Highway 2. Lines were also down along US Highway 2.

Thunderstorm Wind, St. Louis

When
June 14, 2:15 PM CST
Where
St. Louis County, 2.01 mi WSW of Twig
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.890, -92.410

A 40 foot tall maple was snapped off by strong winds.

Hail, St. Louis

When
June 14, 3:28 PM CST
Where
St. Louis County, 1.66 mi SE of Ely Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.880, -91.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390197, 390199, 390200, 390198.